Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 260, NWS Amarillo, TX

August 21, 20214 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 21, 2021, 3:32 PM CDT for 4 counties in Texas. It was in force for 88 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2021, 3:32 PM CDT (20:32 UTC)
Expired
Aug 21, 2021, 5:00 PM CDT
In force
88 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carson County, TX, Hutchinson County, TX, Moore County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 58 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:50 PM CDTHAIL 0.884 Wsw Borger, TXTRAINED SPOTTER REPORTS NICKEL SIZED HAIL AT HIGHWAY 136 AND RM 1319.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS54 KAMA 212032
SVRAMA
TXC065-233-341-375-212200-
/O.NEW.KAMA.SV.W.0260.210821T2032Z-210821T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
332 PM CDT Sat Aug 21 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Carson County in the Panhandle of Texas...
  Hutchinson County in the Panhandle of Texas...
  Northeastern Potter County in the Panhandle of Texas...
  Moore County in the Panhandle of Texas...

* Until 500 PM CDT.

* At 332 PM CDT, a severe thunderstorm was located 6 miles south of
  Lake Meredith, or 16 miles southwest of Borger, moving north at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Dumas, Borger, Cactus, Fritch, Sunray, Stinnett, Sanford, Lake
  Meredith and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3548 10187 3603 10206 3605 10133 3586 10109
      3581 10109 3544 10148
TIME...MOT...LOC 2032Z 168DEG 8KT 3555 10166 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
6 follow-up statements
914 
WWUS54 KAMA 212038
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
338 PM CDT Sat Aug 21 2021

TXC065-233-341-375-212200-
/O.CON.KAMA.SV.W.0260.000000T0000Z-210821T2200Z/
Carson TX-Hutchinson TX-Potter TX-Moore TX-
338 PM CDT Sat Aug 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN CARSON...HUTCHINSON...NORTHEASTERN POTTER AND MOORE
COUNTIES...

At 338 PM CDT, a severe thunderstorm was located near Sanford, or 5
miles west of Borger, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Dumas, Borger, Cactus, Fritch, Sunray, Stinnett, Sanford, Lake
Meredith and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3548 10187 3603 10206 3605 10133 3586 10109
      3581 10109 3544 10148
TIME...MOT...LOC 2038Z 226DEG 13KT 3567 10149 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
300 
WWUS54 KAMA 212050
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
350 PM CDT Sat Aug 21 2021

TXC065-233-341-375-212200-
/O.CON.KAMA.SV.W.0260.000000T0000Z-210821T2200Z/
Carson TX-Hutchinson TX-Potter TX-Moore TX-
350 PM CDT Sat Aug 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN CARSON...HUTCHINSON...NORTHEASTERN POTTER AND MOORE
COUNTIES...

At 350 PM CDT, a severe thunderstorm was located over Sanford, or 6
miles west of Borger, moving north at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Dumas, Borger, Cactus, Fritch, Sunray, Stinnett, Sanford, Lake
Meredith and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3548 10187 3603 10206 3605 10133 3586 10109
      3581 10109 3547 10147
TIME...MOT...LOC 2050Z 175DEG 9KT 3570 10151 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
306 
WWUS54 KAMA 212101
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
401 PM CDT Sat Aug 21 2021

TXC065-233-341-375-212200-
/O.CON.KAMA.SV.W.0260.000000T0000Z-210821T2200Z/
Carson TX-Hutchinson TX-Potter TX-Moore TX-
401 PM CDT Sat Aug 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN CARSON...HUTCHINSON...NORTHEASTERN POTTER AND MOORE
COUNTIES...

At 401 PM CDT, a severe thunderstorm was located 5 miles east of
Stinnett, or 12 miles north of Borger, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Dumas, Borger, Cactus, Fritch, Sunray, Stinnett, Sanford, Lake
Meredith and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3548 10187 3603 10206 3605 10133 3586 10109
      3581 10109 3547 10147
TIME...MOT...LOC 2101Z 175DEG 18KT 3584 10135 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
183 
WWUS54 KAMA 212118
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
418 PM CDT Sat Aug 21 2021

TXC065-233-341-375-212200-
/O.CON.KAMA.SV.W.0260.000000T0000Z-210821T2200Z/
Carson TX-Hutchinson TX-Potter TX-Moore TX-
418 PM CDT Sat Aug 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN CARSON...HUTCHINSON...NORTHEASTERN POTTER AND MOORE
COUNTIES...

At 418 PM CDT, a severe thunderstorm was located 10 miles southeast
of Sunray, or 16 miles east of Dumas, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Dumas, Borger, Cactus, Fritch, Sunray, Stinnett, Sanford, Lake
Meredith and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3552 10185 3603 10206 3605 10133 3586 10109
      3581 10109 3547 10147
TIME...MOT...LOC 2118Z 191DEG 17KT 3592 10168 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
218 
WWUS54 KAMA 212135
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
435 PM CDT Sat Aug 21 2021

TXC065-375-212145-
/O.CAN.KAMA.SV.W.0260.000000T0000Z-210821T2200Z/
Carson TX-Potter TX-
435 PM CDT Sat Aug 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARSON AND
NORTHEASTERN POTTER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3603 10206 3605 10133 3586 10109 3581 10109
      3573 10134 3571 10193
TIME...MOT...LOC 2135Z 148DEG 22KT 3598 10169 

$$

TXC233-341-212200-
/O.CON.KAMA.SV.W.0260.000000T0000Z-210821T2200Z/
Hutchinson TX-Moore TX-
435 PM CDT Sat Aug 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL HUTCHINSON AND EASTERN MOORE COUNTIES...

At 435 PM CDT, a severe thunderstorm was located 7 miles east of
Sunray, or 17 miles northeast of Dumas, moving northwest at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible.

Locations impacted include...
Dumas, Cactus, Sunray, Stinnett and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3603 10206 3605 10133 3586 10109 3581 10109
      3573 10134 3571 10193
TIME...MOT...LOC 2135Z 148DEG 22KT 3598 10169 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
878 
WWUS54 KAMA 212159
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
459 PM CDT Sat Aug 21 2021

TXC233-341-212208-
/O.EXP.KAMA.SV.W.0260.000000T0000Z-210821T2200Z/
Hutchinson TX-Moore TX-
459 PM CDT Sat Aug 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUTCHINSON AND EASTERN
MOORE COUNTIES WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3603 10206 3605 10133 3586 10109 3581 10109
      3573 10134 3571 10193
TIME...MOT...LOC 2158Z 168DEG 8KT 3603 10170 

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:10 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 21, 1:10 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
110 PM CDT Sat Aug 21 2021

.SHORT TERM...
A surface low near Canyon TX had a stationary front extended
northeast to the east central Texas Panhandle.  This stationary
front is expected to be the focus for initial thunderstorm
development.  Southwest flow aloft should carry the storms to the
northeast.  Some of the storms may become severe with large hail and
damaging winds.  Heavy rain may cause localized flooding.
Thunderstorms will likely move out of our area or dissipate toward
midnight.

A thunderstorm will be possible across the northwest CWA on Sunday
afternoon or evening. But will decide at the last minute on whether
to insert this into the forecast.  Not all models agree that there
will be a thunderstorm in the northwest, so confidence is not very
high at this time.

Highs on Sunday will be close to a little above normal with readings
in the upper 80's to the mid 90's.

&&

.LONG TERM...Monday through Friday

Upper high builds over the southern Plains states Monday through
Thursday and should keep a dry pattern across the Panhandles. A
shortwave trough over the southern Rockies late next week as the
upper high breaks down will allow for the possibility of
convection by late Friday and Friday night. The GFS hinting at the
possibility for convection as early as Thursday afternoon and
Thursday night mainly across the western or northwestern portions
of the forecast area with the shortwave trough.

Surface low over eastern Colorado and western Kansas Monday
through Wednesday will deepen and allow for tightening of the
surface pressure gradient resulting in gusty southerly to
southwesterly winds. Surface low late next week across the central
Plains states and central Rockies with surface trough extending
south into New Mexico Thursday into Friday. Warmer and drier
conditions expected next week with a few breezy to windy days.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  92  69  96  70 /  30   5   0   0   0
Beaver OK                  66  95  72 100  73 /  40   5   0   0   0
Boise City OK              62  93  66  96  66 /  10   5   0   5   0
Borger TX                  71  96  73 100  74 /  30   5   0   0   0
Boys Ranch TX              68  93  70  97  71 /  20   5   0   0   0
Canyon TX                  67  90  68  94  68 /  20   5   0   0   0
Clarendon TX               70  92  71  95  71 /  30   0   0   0   0
Dalhart TX                 62  91  65  95  65 /  20   5   5   5   0
Guymon OK                  65  95  70  99  71 /  20   5   0   5   0
Hereford TX                67  91  67  95  68 /  20   5   0   0   0
Lipscomb TX                67  93  71  97  72 /  40   5   0   0   0
Pampa TX                   67  92  70  96  71 /  30   5   0   0   0
Shamrock TX                69  93  69  97  69 /  30   0   0   0   0
Wellington TX              70  95  69  98  70 /  20   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/11
Hazardous weather outlook, Aug 21, 1:14 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
114 PM CDT Sat Aug 21 2021

OKZ001>003-TXZ001>020-317-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
114 PM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Storms expected through tonight across much of the Texas and
Oklahoma Panhandles. Storms may be severe with hail and damaging
winds as the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Aug 21, 2:38 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
238 PM CDT Sat Aug 21 2021

TXZ010-212045-
Hemphill TX-
238 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of Hemphill County
through 345 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Canadian, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canadian, Glazier and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3571 10006 3569 10052 3593 10054 3604 10054
      3606 10025 3605 10002
TIME...MOT...LOC 1938Z 164DEG 8KT 3581 10040

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Aug 21, 2:43 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
243 PM CDT Sat Aug 21 2021

TXZ012-212045-
Potter TX-
243 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern Potter
County through 345 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bushland, or 10 miles west of Amarillo, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 10217 3538 10217 3540 10183 3519 10189
      3518 10213 3518 10216
TIME...MOT...LOC 1943Z 182DEG 7KT 3522 10204

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:38 PM CDTSpecial Weather StatementAMAHemphill67 min
Aug 21, 2:43 PM CDTSpecial Weather StatementAMAPotter62 min
Aug 21, 2:57 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts93 min
Aug 21, 3:42 PM CDTAreal Flood AdvisoryAMAHemphill3 hr
Aug 21, 3:42 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall69 min
Aug 21, 3:54 PM CDTAreal Flood AdvisoryAMAPotter, Randall10 min
Aug 21, 4:04 PM CDTFlash Flood WarningAMAPotter, Randall90 min
Aug 21, 4:15 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree90 min
Aug 21, 4:33 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts70 min
Aug 21, 4:44 PM CDTSpecial Weather StatementAMASherman61 min
Aug 21, 5:14 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall91 min
Aug 21, 5:20 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman85 min
Aug 21, 6:18 PM CDTAreal Flood AdvisoryAMAArmstrong, Randall85 min
Aug 21, 6:18 PM CDTSpecial Weather StatementAMAHemphill27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.